Pharmacist Grace Lim Eng Fui, from the
Pharmacy Department at
Sengkang General Hospital (SKH), a member of the
SingHealth group, dishes the truth on this common question.
Caffeinated drinks and chocolates lower absorption of antibiotics
While coffee makes you alert, your body has to break it down to get rid of it. Some antibiotics can change the way your body processes caffeine, slowing its breakdown. This can cause you to feel jittery or experience headaches.
When is a headache considered a migraine and how to prevent it
The milk in caffeinated drinks also weakens the absorption of antibiotics, making your body less effective in fighting off infections. Remember, caffeine also exists in sodas, energy drinks and chocolates.
Caffeine – How it may have greater health impact on women
Spicy food and caffeinated drinks can worsen diarrhoea and nausea, common side effects associated with some antibiotics.
It will be wiser to go easy or better still, avoid your favourite 'tom yum' and 'kopi' until you've completed the course of antibiotics!
Are there certain foods that you should avoid before and after surgery?
HealthXchange.sg are meant for informational purposes only and cannot replace professional surgical, medical or health advice, examination, diagnosis or treatment.